double checking insulin

  1. hello everyone, i am a new graduate LPN and recently started a job in home healthcare..my question is... we have an order on a client for 10 units Humulin NPH at 8:00 am and sliding scale Novolin R coverage as needed per blood sugar checks 4x daily.. .i saw logged that a nurse gave 10 units Novolin (or documented wrong) rather than Humulin.. i reported it to supervision..but follow-up at this agency seems lacking to say the least..checked drug book and internet...if she really gave 10 units of Novolin rather then Humulin would the patient have shown abnormal symptoms during the day?? thanks for any input..i have such new nurse nerves!!
    •  
  2. 17 Comments

  3. by   TazziRN
    The Novolin is the rescue med while the other is maintenance. If the pt really did receive Novolin by mistake then any symptoms resulting would depend on whether or not the amount was too little or too much.
  4. by   builder
    thanks for your reply...it was documented that the client received 10 units (ordered am dose) just Novolin R rather than Humulin NPH ...i have seen this clients BS anywhere from 99-265... checked 4 x daily..
  5. by   TazziRN
    No, what I mean is, the rescue med is given depending on what the BS is at the moment. If the pt's BS was low enough to need 10 of Regular at the time, then there wouldn't be any ill effects accept that he might have needed more rescue doses through the day because he didn't get the maintenance.
  6. by   NewRN2008
    I feel that if the pt had a high enough blood sugar to sustain during and after the admin of the rsq med, it wouldnt show. or if he/she ate right after, or something to that affect.
    If the pt was low already and then didnt eat, or had larger dose, the pt would definitly be showing s/s of hypo

    GL! sorry to hear about them not really caring something was wrong enuf to find out and get back to you. I would really suggest just emailing/calling or something to ask if it was followed up on. You dont have to be confrontational, but just ask and say you would just like to know your mutual pt's hx and what really happened.

    GL!
    -H-
  7. by   builder
    heres the next day of my ongoing homecare agency saga...today, the caregiver called with a bs of 159 which needs insulin on the coverage scale...calls the office 1 1/2 hr later still no one there...she feeds her...bs checks next time at 104 but point is...can they completely skip a 12 ordered bs and coverage?? thanks for any input
  8. by   builder
    another homecare question while i'm thinking about it...what happens if someone gives lovenox im abdominally?? i know he doubled over in pain the day she did it but i don't understand what happens...i know they say Never give lovenox im but they never go into why??? just wondered
  9. by   danger
    how do you give lovenox IM? i've only seen it available in autoinjectors w/ a short large guage needle. was the patient an athlete w/ rockin' abs of steel?

    dan
  10. by   TheCommuter
    Quote from danger
    how do you give lovenox IM? i've only seen it available in autoinjectors w/ a short large guage needle. was the patient an athlete w/ rockin' abs of steel?

    dan
    I'm wondering the same thing. I administer a whole lot of Lovenox injections, and every one of my patients has had enough adipose tissue on their abdominal area to give it SQ.
  11. by   Virgo_RN
    Quote from builder
    heres the next day of my ongoing homecare agency saga...today, the caregiver called with a bs of 159 which needs insulin on the coverage scale...calls the office 1 1/2 hr later still no one there...she feeds her...bs checks next time at 104 but point is...can they completely skip a 12 ordered bs and coverage?? thanks for any input
    No, they cannot skip an ordered med.
  12. by   nghtfltguy
    does your pt. get any scheduled 70/30... or lantus?

    that is what would make a difference.....

  13. by   nghtfltguy
    and a blood glucose level of 159 is really not a big deal...
    when its over 400 or under 50... thats when you need to sweat it....
    well... not in all cases.. i have a pt that runs in the upper 300's... always...
    if his level was below 200 i would be freaking out....
    ppl are different~
    Last edit by nghtfltguy on Dec 6, '07
  14. by   Virgo_RN
    Quote from builder
    another homecare question while i'm thinking about it...what happens if someone gives lovenox im abdominally?? i know he doubled over in pain the day she did it but i don't understand what happens...i know they say Never give lovenox im but they never go into why??? just wondered
    Heparin will cause hematoma if injected IM.

close